+ Reply
Log in or Register to participate in these discussions
Hand/Foot Syndrome from Capecitabine Treatments
JoanEA
15 Posts

Hi everyone,

I have mTNBC and am on my 5th line of treatment. This time it's capecitabine. It looks to me as those I'm getting the common side effect called the hand/foot syndrome. BC Cancer just advises udder cream. Has anyone tried anything else with any success? Thanks.

12 Replies

@JoanEA While I can't speak from experience, I did some research and found the following discussion that might be helpful to you.

#capecitabine #sideeffects

Kairol
11 Posts

For his feet, husband had the most success with Bag Balm (sold at Lee Valley Tools), and wore cotton socks 24/7 throughout treatment. Application after showers and/or as needed. He also always wore slippers in the house which helped.

He tried many hand creams and had the most success with the Eucerin brand during the day and on occasion would apply Bag Balm before bed and wore cotton gloves to help saturation and avoid greasy sheets.

Hope this helps! 🤞🏼

Littlebeth
149 Posts

Hi @JoanEA

I developed Hand-Foot Syndrome while on A/C. My feet were painful, calloused and started to peel and I developed ulcers on two of my toes. My hands were very sensitive to touch, especially heat and cold. Because of this, my next chemo was reduced from dose dense to a lower-dose weekly Paclitaxel. On the advice of my oncologist, I used Urea cream 2-3 times a day on my feet. You need to apply it gently - not rub it in because you don’t want to create friction - but lots of it. Then I just put socks on over it.

There are a number of things you can do to help it:

- Limit exposure to hot water or heat on your hands and feet, especially in the shower. I took cool showers and wore flip-flops on my feet.

- Use ice packs on your hands and feet.

- Slather cream on your hands and cover with white cotton gloves, especially at night.

- Wear rubber gloves when using cleaning products.

- Try to avoid doing anything that makes you press your hands against a hard surface such as cutting with knives, opening jars etc.

- Don’t go barefoot

By being really diligent, I was able to stop it from progressing any further and complete my treatment. The Urea cream I used was UriSec Therapeutic Moisturizer 22%.

Hope this helps!

JoanEA
15 Posts

Thanks @cancertakesfllight. I really appreciate the time you spent researching this.

PS2020
21 Posts

@JoanEA

I was on Cape for 8 cycles / I am TNBC Stage 2 and it was prescribed because I didn't have PCR status after surgery. I had hand foot syndrome throughout the course of my treatment. I agree with all the advice @Littlebeth has provided. Friction is not your friend with HFS. I started using Urea Cream but found Aquafor (Eucerin) to be the best moisturizer for me. I needed a few pauses/dose reductions to get it right on Cape. My oncologist assured me that this does not impact the effects of the drug and that people metabolize the drug differently. My best advise is to check in with your team the minute you experience any side effects. I made the mistake of trying to gut it out and ended up with worse side effects than if I had flagged them immediately. Also, there is a FaceBook group that was enormously helpful for me while I was on Cape. Tips and tricks, what to eat and not to eat.

Note, not everyone has side effects from Cape. Loads of people can tolerate with no side effects. Hoping this is the case for you and wishing you good health.

JoanEA
15 Posts

Thank you @PS2020 for the tips. I've asked to join the FB Group and I have bought the cream that worked best for you. Early days for me so don't know what will work best for me.

Cupcakes
203 Posts

Hi @JoanEA i was on capecitabine for a year. I did experience the dry and painful feet. I strongly recommend LA-ROCHE POSAY it kept the dryness at bay. Also a little tip that really helped me is foot massages. It really helped with the pain and was able to walk better. Maybe you have a loved one that could do that for you ?

JoanEA
15 Posts

Thanks @Cupcakes. I will definitely try both La-Roche Posay and foot massages – which I adore with our without Capecitabine!!

Whitelilies
2447 Posts

@Kairol Hello…….How is your husband feeling? How are things moving along?

How are you doing?

We are here, to support you, and your husband…..

Whitelilies

Kairol
11 Posts

Thank you so much for checking in @Whitelilies! ❤️

Hubby’s appetite and energy levels are slowly improving following his Whipple surgery on Dec 31. There’s progress daily now which is very encouraging!

The recovery process was definitely challenging on many levels and very slow due to some complications post-surgery. The surgeon was right when he told us the 10 hour surgery was the easy part. This may not be the case for everyone though as everyone’s situation is different.

We had the follow up appointments and consults with the surgical team and oncologist for next steps and it was decided to only do chemo again if cancer returns. Follow-ups and CT scans will continue every 6 months.

So now the focus is recovery as we continue to hope for the best while doing our best to navigate our “new normal”. 😅

I would love to hear from others about what their “new normal“ looks like after surgery/treatments.

carol

Lillee
137 Posts

I used Eucerin. It worked for me. Regular hands creams did nothing. My H/F Syndrome was so bad they had to stop the chemo several times and finally gave up. USE THE CREAM!!! I was told to use the uddeer cream but then was told the Eucerin was better. You might have to try both to see what works best for you

Mosi
215 Posts

I have not had any problems from capecitabine yet but lather up 4/5 times a day. I do have neuropathy from pacitaxel which leaves my feet numb much of the time. I had someone chase me through the grocery store as I had stepped out of my shoe and didn’t know it. They kindly ran around looking for the fool with one matching shoe on.
I really appreciate all the other suggestions here.

+ Reply